Epilepsy is often comorbid with either neurological or nonneurological diseases. The association between epilepsy and cardiac arrhythmias is not infrequent, mostly in patients with severe forms of epilepsy or critically ill.
Remarkably, these medical conditions share many similarities. Vascular and genetic disorders may predispose to both seizures and abnormalities of cardiac electrophysiology. Repeated and uncontrolled seizures may favor potentially life-threatening arrhythmias.
Antiepileptic drugs (AEDs) may facilitate the occurrence of cardiac arrhythmias by acting on ionic channels at heart level. Antiarrhythmic drugs (AADs) can have effects on ionic channels expressed in the brain, as suggested by their efficacy in treating patients with rare forms of epilepsy; AADs may also be proconvulsant, mainly during their overdosage.
In clinical practice, the AEDs with the lowest risk to influence cardiac electrophysiology are to be preferred in patients presenting with either seizures or arrhythmias. Traditional AEDs should be avoided because of their arrhythmogenic properties and enzyme-inducing effects, which may make ineffective the concomitant treatment with AADs. Some of the newer AEDs can rarely affect cardiac rhythm, and electrocardiogram (ECG) monitoring should be warranted.